Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Existence of solutions and separation from singularities for a class of fourth order degenerate parabolic equations

Authors: Giulio Schimperna and Sergey Zelik
Journal: Trans. Amer. Math. Soc. 365 (2013), 3799-3829
MSC (2010): Primary 35K35, 35K65, 37L30
Published electronically: December 13, 2012
MathSciNet review: 3042604
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A nonlinear parabolic equation of the fourth order is analyzed. The equation is characterized by a mobility coefficient that degenerates at 0. Existence of at least one weak solution is proved by using a regularization procedure and deducing suitable a priori estimates. If a viscosity term is added and additional conditions on the nonlinear terms are assumed, then it is proved that any weak solution becomes instantaneously strictly positive. This in particular implies uniqueness for strictly positive times and further time-regularization properties. The long-time behavior of the problem is also investigated and the existence of trajectory attractors and, under more restrictive conditions, of strong global attractors is shown.

References [Enhancements On Off] (What's this?)

  • 1. A.V. Babin and M.I. Vishik, ``Attractors of Evolution Equations''. Studies in Mathematics and its Applications, 25. North-Holland Publishing Co., Amsterdam, 1992. MR 1156492 (93d:58090)
  • 2. J.M. Ball, Continuity properties and global attractors of generalized semiflows and the Navier-Stokes equations, J. Nonlinear Sci., 7 (1997), 475-502. MR 1462276 (98j:58071a)
  • 3. J.W. Barrett and J.F. Blowey, Finite element approximation of the Cahn-Hilliard equation with concentration dependent mobility, Math. Comp., 68 (1999), 487-517. MR 1609678 (99i:65103)
  • 4. J.W. Barrett, J.F. Blowey, and H. Garcke, Finite element approximation of the Cahn-Hilliard equation with degenerate mobility, SIAM J. Numer. Anal., 37 (1999), 286-318. MR 1742748 (2001c:65118)
  • 5. J. Becker and G. Grün, The thin-film equation: recent advances and some new perspectives, Journal of Physics: Condensed Matter, 17 (2005), S291-S307.
  • 6. E. Beretta, M. Bertsch and R. Dal Passo, Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation, Arch. Rational Mech. Anal., 129 (1995), 175-200. MR 1328475 (96b:35116)
  • 7. F. Bernis and A. Friedman, Higher order nonlinear degenerate parabolic equations, J. Differential Equations, 83 (1990), 179-206. MR 1031383 (91c:35078)
  • 8. A.L. Bertozzi, G. Grün, and T.P. Witelski, Dewetting films: bifurcations and concentrations, Nonlinearity, 14 (2001), 1569-1592. MR 1867093 (2003m:76007)
  • 9. A.L. Bertozzi and M. Pugh, The lubrication approximation for thin viscous films: the moving contact line with a ``porous media'' cut-off of van der Waals interactions, Nonlinearity, 7 (1994), 1535-1564. MR 1304438 (95h:76036)
  • 10. A.L. Bertozzi and M. Pugh, Long-wave instabilities and saturation in thin film equations, Comm. Pure Appl. Math., 51 (1998), 625-661. MR 1611136 (98m:35171)
  • 11. F. Brezzi and G. Gilardi, FEM Mathematics, in Finite Element Handbook (H. Kardestuncer Ed.), Part I: Chapt. 1: Functional Analysis, 1.1-1.5; Chapt. 2: Functional Spaces, 2.1-2.11; Chapt. 3: Partial Differential Equations, 3.1-3.6, McGraw-Hill Book Co., New York, 1987.
  • 12. J.W. Cahn and J.E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.
  • 13. V.V. Chepyzhov and M.I. Vishik, ``Attractors for Equations of Mathematical Physics''. American Mathematical Society Colloquium Publications 49. American Mathematical Society, Providence, RI, 2002. MR 1868930 (2003f:37001c)
  • 14. V.V. Chepyzhov, M.I. Vishik, and S. Zelik, A strong trajectory attractor for a dissipative reaction-diffusion system, (Russian) Dokl. Akad. Nauk 435 (2010), 155-159; translation in Dokl. Math. 82 (2010), 869-873. MR 2790502 (2012c:35047)
  • 15. V.V. Chepyzhov, M.I. Vishik, and S. Zelik, Strong trajectory attractors for dissipative Euler equations, J. Math. Pures Appl. (9) 96 (2011), 395-407. MR 2832641
  • 16. R. Dal Passo and H. Garcke, Solutions of a fourth order degenerate parabolic equation with weak initial trace, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 28 (1999), 153-181. MR 1679081 (2000b:35137)
  • 17. R. Dal Passo, L. Giacomelli, and A. Shishkov, The thin film equation with nonlinear diffusion, Comm. Partial Differential Equations, 26 (2001), 1509-1557. MR 1865938 (2002k:35178)
  • 18. A. Debussche and L. Dettori, On the Cahn-Hilliard equation with a logarithmic free energy, Nonlinear Anal., 24 (1995), 1491-1514. MR 1327930 (96c:35080)
  • 19. A. Eden, V. Kalantarov, and S. Zelik, Infinite energy solutions for the Cahn-Hilliard equations in cylindrical domains, submitted.
  • 20. C.M. Elliott and H. Garcke, On the Cahn-Hilliard equation with degenerate mobility, SIAM J. Math. Anal., 27 (1996), 404-423. MR 1377481 (97c:35081)
  • 21. C.M. Elliott and A.M. Stuart, Viscous Cahn-Hilliard equation. II. Analysis, J. Differential Equations, 128 (1996), 387-414. MR 1398327 (97c:35080)
  • 22. R. Ferreira and F. Bernis, Source-type solutions to thin-film equations in higher dimensions, European J. Appl. Math., 8 (1997), 507-524. MR 1479525 (98j:35150)
  • 23. G. Grün, Degenerate parabolic differential equations of fourth order and a plasticity model with non-local hardening, Z. Anal. Anwendungen, 14 (1995), 541-574. MR 1362530 (96m:35182)
  • 24. G. Grün, On the convergence of entropy consistent schemes for lubrication type equations in multiple space dimensions, Math. Comp., 72 (2003), 1251-1279 (electronic). MR 1972735 (2004c:65109)
  • 25. G. Grün and M. Rumpf, Simulation of singularities and instabilities arising in thin film flow, European J. Appl. Math., 12 (2001), 293-320. MR 1936040 (2003m:76050)
  • 26. M. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance, Phys. D, 92 (1996), 178-192. MR 1387065 (98m:73009)
  • 27. A.D. Ioffe, On lower semicontinuity of integral functionals, SIAM J. Control Optimization, 15 (1977), 521-538. MR 0637234 (58:30610a)
  • 28. I. Moise, R. Rosa, and X. Wang, Attractors for non-compact semigroups via energy equations, Nonlinearity, 11 (1998), 1369-1393. MR 1644413 (99h:35020)
  • 29. A. Miranville and S. Zelik, Robust exponential attractors for Cahn-Hilliard type equations with singular potentials, Math. Methods Appl. Sci., 27 (2004), 545-582. MR 2041814 (2005b:37191)
  • 30. A. Novick-Cohen, The Cahn-Hilliard equation: mathematical and modeling perspectives, Adv. Math. Sci. Appl., 8 (1998), 965-985. MR 1657208 (99h:35190)
  • 31. A. Novick-Cohen and A. Shishkov, Upper bounds for coarsening for the degenerate Cahn-Hilliard equation, Discrete Contin. Dyn. Syst., 25 (2009), 251-272. MR 2525177 (2011a:35284)
  • 32. A. Novick-Cohen and A. Shishkov, The thin film equation with backwards second order diffusion, Interfaces Free Bound., 12 (2010), 463-496. MR 2754213
  • 33. G. Schimperna, Global attractors for Cahn-Hilliard equations with nonconstant mobility, Nonlinearity, 20 (2007), 2365-2387. MR 2356115 (2008k:35248)
  • 34. R. Temam, ``Infinite-Dimensional Dynamical Systems in Mechanics and Physics''. Springer-Verlag, New York, 1997. MR 1441312 (98b:58056)
  • 35. H. Wu and S. Zheng, Global attractor for the $ 1$-D thin film equation, Asymptot. Anal., 51 (2007), 101-111. MR 2311155 (2008c:35101)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35K35, 35K65, 37L30

Retrieve articles in all journals with MSC (2010): 35K35, 35K65, 37L30

Additional Information

Giulio Schimperna
Affiliation: Dipartimento di Matematica, Università di Pavia, Via Ferrata 1, I-27100 Pavia, Italy

Sergey Zelik
Affiliation: Department of Mathematics, University of Surrey, Guildford, GU2 7XH, United Kingdom

Received by editor(s): September 6, 2010
Received by editor(s) in revised form: November 15, 2011
Published electronically: December 13, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society